Hail, Webster
- When
- April 18, 3:50 AM CST
- Where
- Webster County, 2.13 mi NNE of Judd
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -94.040
Trained spotter reported nickel to quarter sized hail.
Northern Iowa found itself in the cross hairs of yet another April winter storm, the 4th to this point. A surface low pressure system slid off the Rockies on the 17th and worked its way across northern Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Northern Iowa found itself in the cross hairs of yet another April winter storm, the 4th to this point. A surface low pressure system slid off the Rockies on the 17th and worked its way across northern Kansas. By the early morning hours on the 18th, the surface low tracked into central Missouri, placing Iowa north of the surface low and in line for showers, strong storms, and snow from the broad lift associated with warm air advection north of the warm front. A few strong to severe storms were seen prior to snowfall onset, with temperatures were generally right around freezing. Warm air aloft also contributed to a tricky transition to snow forecast. After initial thunderstorms and rain, snowfall began around 6 to 7 am across much of northern Iowa. By the time precipitation moved out during the late afternoon and evening, as much as a foot of snow fell near the Minnesota border. Accumulating snow was seen as far south as about Highway 30.
Note: Another event was created for this day for the winter weather aspect.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 18, 2:58 AM CST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 358 AM CDT Wed Apr 18 2018 .SHORT TERM.../Today through Tonight/ Issued at 355 AM CDT Wed Apr 18 2018 Confidence: Medium - Due to Ptype and Possible Narrower band of Heavy Snow. Impressive late season winter storm beginning to hit the region now with area of thunderstorms firing in the strong lift/warm air advection now entering western Iowa. On the back side of the system over Nebraska at 08z...snow is falling with vsby already down to 2 to 4 miles. Overall the storm is progressing as expected...with some changes to the axis of higher qpf slightly farther south. Most of the models are tracking the best lift between Highway 20 and Highway 18 overall and this is supported by the the synoptic and mesoscale ensemble members of the HREF winter graphics at SPC. Interestingly enough the max ensemble snowfall forecast is in excess of 10 inches across the same location. The structure of the system has not changed with a 1000mb sfc low expected to be near Columbia MO by 12z today...35 to 45 kt inflow into a strong upper level thermal boundary promoting continuing tremendous lift/unstable conditions well back into the cold sector. The degree of dynamic cooling should quickly overcome any liquid precipitation with thereafter 1 or more inch snowfall rates this morning into the afternoon in the corridor of heaviest snowfall as the system translates east. H850- H700 forcing is also being enhanced by the strong upper level low tracking east today. Isentropic analysis shows a lingering trowal into the afternoon northeast where after a peak production of 3 to 6 inches of snow occurs between 12-18z...another 1 to 2 inches of snow may pile onto the northeastern counties in the afternoon hours. Currently the maximum snowfall in our forecast looks to be in a corridor from Bremer to Wright Counties where the trowal in the afternoon may contribute to slightly more snowfall there. Farther south we will still battle temperatures early today...changing over to near freezing between 10-13z as more light rain begins to fall. For headlines...have added Sac and Calhoun to the warning as snow over the north of these counties may exceed 6 inches. Along the Highway 30 corridor south to I80...some adjustments in snow totals today may be needed if cooling is delayed by several hours or a. more narrow banding of heavier precipitation occurs. The nature of this storm and the fast movement is adding to some uncertainties in the forecast...even at this stage of the event. Another area of concern is the far north over Winnebago/Worth/Hancock and Cerro Gordo counties where there may be a sharp cutoff in precipitation yet this morning or early afternoon...leading to less snow in those locations. At this time it is too close to call and will opt to err on the side of caution given some minor uncertainties in how the ongoing convection may affect the evolution of the system. Winds today will be strong enough to cause some blowing snow and drifting ...but significant blowing and drifting is not anticipated. It cannot be stressed enough that with snowfall rates of 1 or more inches per hour later this morning into the afternoon across the warning areas...travel will be hazardous due to half mile or less visibility in falling snow - especially on higher volume roads such as highways and interstates. Highs today will remain in the lower 30s over the north with mid to upper 30s in the south. Tonight the system will depart the region with headlines expiring in the evening hours if not sooner once conditions improve over those impacted areas. Lows tonight will fall into the mid 20s north to the lower 30s in the south. .LONG TERM.../Thursday through Tuesday/ Issued at 355 AM CDT Wed Apr 18 2018 Temperatures were the main focus of the extended period with a welcomed quiet and dry weather pattern setting up across the region. Leaned toward a blend of the ECMWF and GFS as they remain in good agreement through the weekend into early next week. Thursday into Friday...introduced mention of record lows across the northern portion of the CWA and near record lows over the south for Friday morning. Temperatures should drop off dramatically Thursday night into Friday morning with the surface high centered itself directly over the state b/t 06-12z Friday. Perfect radiational cooling setup with very dry air mass, clear skies, and strong subsidence over Iowa by Friday morning. Plus, with much of the snow pack over northern Iowa is likely to aid in the cooling. Winds do begin to veer to the south across wester Iowa towards sunrise Friday morning as the surface high shifts east. Confident the lows will already have occurred prior to the weak return flow. Saturday into Tuesday...The strong surface high pressure continues to ward off the next system to the south of the state on Saturday. A gradual warming trend is likely to begin Saturday even with the decent easterly flow and mid-level cloud cover over the CWA. Sunday and Monday look to be warm with plenty of sunshine and weak mixing each day. Finally some actually spring-like weather late this weekend into early next week. GFS and ECMWF bring a cold front through the state during the day Tuesday with the ECMWF much drier with the FROPA. Very little, if any, instability with this front and thus have low confidence in severe weather potential. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 638 PM CDT Tue Apr 17 2018 VFR conditions this evening the conditions will deteriorate after 06z as the next system impacts the area. Widespread IFR to LIFT conditions are expected across most site by Wednesday morning due to low cigs and developing snow. The precipitation will have the most significant impact through 20z before diminishing. A few thunderstorms will be possible late tonight into Wednesday morning. Expect gusty northwest winds to develop on Wednesday as well. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 1 AM CDT Thursday for IAZ047>050- 059>062. Winter Weather Advisory until 7 PM CDT this evening for IAZ044>046-057-058. Winter Storm Warning until 7 PM CDT this evening for IAZ004-005- 015-023-024-033>035. Winter Storm Warning until 1 AM CDT Thursday for IAZ006-007-016- 017-025>028-036>039. && SHORT TERM...REV LONG TERM...Podrazik AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 415 AM CDT Wed Apr 18 2018 IAZ004>007-015>017-023>028-033>039-190915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 415 AM CDT Wed Apr 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Storm Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Scattered non severe thunderstorms will occur today as well. River flood warnings remain in effect for portions of the upper Des Moines River Basin and Cedar River Basin. With additional snow forecast today and melting later this week, additional rivers within these basins are likely to swell and possibly flood by the weekend. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday River flood warnings remain in effect for portions of the upper Des Moines River Basin and Cedar River Basin. .SPOTTER INFORMATION STATEMENT... Spotters activation is not needed at this time. Snowfall, hail and ice reports would be appreciated. IAZ044>050-057>062-190915- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek- 415 AM CDT Wed Apr 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Scattered non severe thunderstorms will occur today as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday With snow melting later this week and into the weekend, rivers basins in portions of central and northern Iowa are likely to swell and possibly flood by the weekend. .SPOTTER INFORMATION STATEMENT... Spotters activation is not needed at this time. Snowfall, hail and ice reports would be appreciated. IAZ070>075-081>086-092>097-190915- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 415 AM CDT Wed Apr 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight An isolated non severe thunderstorm is possible this morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected in this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. REV
Special Weather Statement National Weather Service Des Moines IA 309 AM CDT Wed Apr 18 2018 IAZ023-033-034-044-045-181100- Pocahontas-Sac-Calhoun-Crawford-Carroll- Including the cities of Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, and Carroll 309 AM CDT Wed Apr 18 2018 ...Small Hail Possible Transitioning to Intense Snow in Western Iowa... A few thunderstorms look to be capable of producing dime size hail early this morning over portions of west central Iowa. However, the precipitation is likely to transition over to all snow and is forecast to be heavy at times, especially in areas near lightning through around 6 AM. Roads will become snow covered and slick in a short time frame due to the intense snowfall rates. Podrazik
Special Weather Statement National Weather Service Des Moines IA 450 AM CDT Wed Apr 18 2018 IAZ025-026-035>037-047-048-181115- Wright-Franklin-Webster-Hamilton-Hardin-Boone-Story- Including the cities of Eagle Grove, Clarion, Belmond, Hampton, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Boone, and Ames 450 AM CDT Wed Apr 18 2018 ...Thunderstorms With Hail and Freezing Rain Possible Early Today... An area of thunderstorms is moving across central Iowa early today. Some of the thunderstorms have been producing dime to penny sized hail. The thunderstorms will continue moving to the northeast early today and gradually weaken. Areas of freezing rain may also occur with the area of thunderstorms before this mixes with snow during the morning hours. REV
The Des Moines radar (KDMX), 89 km away, was scanning. The volume nearest the first event began at 09:49 UTC.
3 hail. Local standard time, as filed.
Trained spotter reported nickel to quarter sized hail.
Public reported, via social media, up to quarter sized hail.
Trained spotter reported quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748747, 748746, 748745.